Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS Cheyenne, WY

August 26, 2017Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2017, 4:54 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 4:54 PM MDT (22:54 UTC)
Expired
Aug 26, 2017, 6:00 PM MDT
In force
66 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 192 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:17 PM MDTHAIL 1.7512 Nne Hemingford, NEHAIL RANGED FROM DIME SIZE TO GOLF BALL.
Aug 26, 5:55 PM MDTHAIL 38 Ne Hemingford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS55 KCYS 262254
SVRCYS
NEC013-045-270000-
/O.NEW.KCYS.SV.W.0114.170826T2254Z-170827T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
454 PM MDT SAT AUG 26 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Box Butte County in the Panhandle of Nebraska...
  Southeastern Dawes County in the Panhandle of Nebraska...

* Until 600 PM MDT

* At 453 PM MDT, a severe thunderstorm was located 7 miles south of
  Red Cloud Campground, or 15 miles southwest of Hay Springs, moving
  south at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Wild Horse Butte around 545 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4215 10302 4264 10303 4266 10296 4250 10277
      4245 10277 4244 10275 4223 10275
TIME...MOT...LOC 2253Z 341DEG 24KT 4259 10297 

HAIL...2.00IN
WIND...60MPH
 
$$

Rubin
4 follow-up statements
778 
WWUS55 KCYS 262319
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
519 PM MDT SAT AUG 26 2017

NEC013-045-270000-
/O.CON.KCYS.SV.W.0114.000000T0000Z-170827T0000Z/
Box Butte NE-Dawes NE-
519 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES...

At 517 PM MDT, a severe thunderstorm was located near Box Butte Dam,
or 21 miles southwest of Hay Springs, moving south at 20 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. At 517 pm MDT, golfball size hail was 
         reported 23 miles south of Chadron, or 12 miles north 
         northeast of Hemingford. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Wild Horse Butte around 555 PM MDT. 
  Berea around 600 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 10303 4252 10294 4249 10286 4244 10275
      4223 10275 4215 10302
TIME...MOT...LOC 2317Z 348DEG 19KT 4245 10296 

HAIL...1.75IN
WIND...<50MPH
 
$$

Rubin
147 
WWUS55 KCYS 262332
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
532 PM MDT SAT AUG 26 2017

NEC045-262342-
/O.CAN.KCYS.SV.W.0114.000000T0000Z-170827T0000Z/
Dawes NE-
532 PM MDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
Dawes, Box Butte and Morrill Counties in the Panhandle of Nebraska.

LAT...LON 4240 10303 4243 10286 4242 10275 4223 10275
      4215 10302
TIME...MOT...LOC 2332Z 336DEG 23KT 4237 10289 

$$

NEC013-270000-
/O.CON.KCYS.SV.W.0114.000000T0000Z-170827T0000Z/
Box Butte NE-
532 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN BOX BUTTE COUNTY...

At 532 PM MDT, a severe thunderstorm was located 7 miles north of
Wild Horse Butte, or 18 miles north of Alliance, moving southeast at
25 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Wild Horse Butte around 550 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4240 10303 4243 10286 4242 10275 4223 10275
      4215 10302
TIME...MOT...LOC 2332Z 336DEG 23KT 4237 10289 

HAIL...1.75IN
WIND...<50MPH
 
$$

Rubin
664 
WWUS55 KCYS 262348
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
548 PM MDT SAT AUG 26 2017

NEC013-270000-
/O.CON.KCYS.SV.W.0114.000000T0000Z-170827T0000Z/
Box Butte NE-
548 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL BOX BUTTE COUNTY...

At 548 PM MDT, a severe thunderstorm was located over Wild Horse
Butte, or 12 miles north of Alliance, moving south at 25 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe thunderstorm will remain over mainly rural areas of east 
central Box Butte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4232 10292 4233 10285 4232 10275 4223 10275
      4217 10295
TIME...MOT...LOC 2348Z 339DEG 23KT 4228 10284 

HAIL...1.75IN
WIND...<50MPH
 
$$

Rubin
028 
WWUS55 KCYS 270000
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
600 PM MDT SAT AUG 26 2017

NEC013-270009-
/O.EXP.KCYS.SV.W.0114.000000T0000Z-170827T0000Z/
Box Butte NE-
600 PM MDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOX BUTTE COUNTY
WILL EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
Dawes, Box Butte and Morrill Counties in the Panhandle of Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Southeastern Box Butte County in the Panhandle of Nebraska until 645 
pm MDT.

LAT...LON 4232 10292 4233 10285 4232 10275 4223 10275
      4217 10295
TIME...MOT...LOC 2359Z 341DEG 24KT 4222 10281 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:25 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 26, 2:25 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
225 PM MDT Sat Aug 26 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM MDT Sat Aug 26 2017

Dry northwest flow across much of the northern Rockies today
yielding a critical fire weather day across lower elevations of
southeast Wyoming. More details in the fire weather section. East of
this dry air mass, satellite pix depict well-defined shortwave
diving southeast into the Dakotas on the nose of jet streak moving
across Montana early this afternoon. Unlike the dry air mass in
place across Wyoming, sfc dew points remain in the upper 50s and
even some low 60s across the western Nebraska Panhandle.
Convection has already initiated across the Black Hills and with
a southward, right of the mean wind storm motion, expect these
along with additional development to push across portions of the
northern/central Panhandle 21-24Z. A few of these storms will
probably become strong to severe given progd SBCAPEs of around
1500 j/kg and 30+ knots of deep layer shear. Severe Thunderstorm
Watch has been issued for Dawes, Box Butte, and Morrill Counties
until 10 PM (expect to be able to cancel watch early with the
expectation that convection will move east of CWFA).

The pattern amplifies Sunday/Monday as the western US ridge of high
pressure strengthens. This will yield a couple of dry days with
seasonally warm temperatures continuing. Light surface winds will
prevent fire weather concerns both days.

.LONG TERM...(Tuesday through Saturday)
Issued at 225 PM MDT Sat Aug 26 2017

An upper high centered over the southwest CONUS will be the main
influence on the CWA weather through the period keeping above
average temperatures in place. Dry conditions will also prevail
for the most part. The best chance for some convection looks to be
on Thursday as a shortwave moves across the northern Rockys into
the high plains and interacts with some moisture and instability
across far eastern Wyoming into the Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1015 AM MDT Sat Aug 26 2017

VFR will prevail over the terminals through the period.  An isolated
storm or two possible over the northern panhandle this afternoon.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Sat Aug 26 2017

Early afternoon observations across many lower elevations of
southeast Wyoming showed breezier conditions than earlier
anticipated. Wind gusts of 20-35 mph have been common in elevations
above 5000 feet or so. The combination of breezy conditions and the
hot/dry air mass in place prompted the issuance of a Red Flag
Warning for fire weather zones 301, 308, and 310 effective through 7
PM.

Otherwise, just expect some isolated thunderstorm activity across
parts of the western Nebraska Panhandle this afternoon & evening.
Some of which may be severe from Chadron south to Bridgeport

Although warm and dry conditions continue into early next week,
confidence is high that light winds will prevent widespread fire
weather concerns (after today).

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ301-308-310.

NE...None.

&&

SHORT TERM...CAH
LONG TERM...RE
AVIATION...CAH
FIRE WEATHER...CAH
Hazardous weather outlook, Aug 26, 2:32 PM MDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
232 PM MDT Sat Aug 26 2017

WYZ101>119-272045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
232 PM MDT Sat Aug 26 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot, dry, and breezy conditions will produce critical fire
weather conditions across many lower elevations of southeast
Wyoming through early this evening. A Red Flag Warning is in
effect until 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-272045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
232 PM MDT Sat Aug 26 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few thunderstorms are expected to develop across western
Nebraska this afternoon. One or two of these thunderstorms may
become severe containing hail and strong gusty winds. A Severe
Thunderstorm Watch is in effect for Dawes, Box Butte, and Morrill
Counties until 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is required in Dawes, Box Butte, and Morrill
Counties this afternoon.

In the hours before

Special weather statement, Aug 26, 3:24 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT SAT AUG 26 2017

NEZ002-262215-
Dawes NE-
324 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Chadron Airport, or 13 miles northwest of Chadron,
moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Chadron Airport around 350 PM MDT.
  Chadron around 400 PM MDT.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
Dawes, Box Butte and Morrill counties of the Nebraska panhandle.

LAT...LON 4275 10307 4300 10326 4300 10280 4294 10280
TIME...MOT...LOC 2123Z 310DEG 16KT 4299 10315

Rubin
Local storm report, Aug 26, 3:57 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 N CHADRON             42.88N 103.00W
08/26/2017  M1.25 INCH       DAWES              NE   PUBLIC

            HALF DOLLAR OR LARGER FROM THE CHADRON AIR PORT.

&&

DDEAL
Local storm report, Aug 26, 4:10 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 SW CHADRON            42.79N 103.06W
08/26/2017  M1.00 INCH       DAWES              NE   CO-OP OBSERVER

&&

DDEAL
Local storm report, Aug 26, 4:14 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             3 SW CHADRON            42.80N 103.04W
08/26/2017  M1.00 INCH       DAWES              NE   CO-OP OBSERVER

&&

DDEAL
Special weather statement, Aug 26, 4:14 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT SAT AUG 26 2017

NEZ002-003-262300-
Box Butte NE-Dawes NE-
414 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 22 miles southwest of Hay Springs, moving east at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
Dawes, Box Butte and Morrill Counties in the Panhandle of Nebraska.

LAT...LON 4238 10299 4247 10301 4254 10277 4245 10277
      4244 10275 4234 10275 4233 10276
TIME...MOT...LOC 2214Z 266DEG 11KT 4243 10296

Rubin
Local storm report, Aug 26, 4:50 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             12 S CHADRON            42.65N 103.00W
08/26/2017  E2.00 INCH       DAWES              NE   PUBLIC

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:24 PM MDTSpecial Weather StatementCYSDawes51 min
Aug 26, 3:30 PM MDTTornado WarningCYSDawes30 min
Aug 26, 3:58 PM MDTSevere Thunderstorm WarningCYSDawes62 min
Aug 26, 4:14 PM MDTSpecial Weather StatementCYSBox Butte46 min
Aug 26, 5:59 PM MDTSevere Thunderstorm WarningCYSBox Butte28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.